Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Rotating an interval and a circle

Authors: Alexander Blokh and Michal Misiurewicz
Journal: Trans. Amer. Math. Soc. 351 (1999), 63-78
MSC (1991): Primary 54H20, 58F03, 58F08
MathSciNet review: 1621717
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We compare periodic orbits of circle rotations with their counterparts for interval maps. We prove that they are conjugate via a map of modality larger by at most 2 than the modality of the interval map. The proof is based on observation of trips of inhabitants of the Green Islands in the Black Sea.

References [Enhancements On Off] (What's this?)

  • [ALM] Lluís Alsedà, Jaume Llibre, and Michał Misiurewicz, Combinatorial dynamics and entropy in dimension one, Advanced Series in Nonlinear Dynamics, vol. 5, World Scientific Publishing Co., Inc., River Edge, NJ, 1993. MR 1255515
  • [B] A. M. Blokh, Rotation numbers, twists and a Sharkovskiĭ-Misiurewicz-type ordering for patterns on the interval, Ergodic Theory Dynam. Systems 15 (1995), no. 1, 1–14. MR 1314966,
  • [BM1] A. Blokh and M. Misiurewicz, Entropy of twist interval maps, Isr. J. Math. 102 (1997), 61-99. CMP 98:06
  • [BM2] -, New order for periodic orbits of interval maps, Ergod. Th. & Dynam. Sys. 17 (1997), 565-574. CMP 97:13
  • [BM3] -, Entropy and over-rotation numbers for interval maps, Proc. Steklov Inst. Math. 216 (1997), 229-235.
  • [BK] J. Bobok and M. Kuchta, X-minimal patterns and a generalization of Sharkovskii's theorem, Fund. Math. 156 (1998), 33-66. CMP 98:09
  • [MN] Michał Misiurewicz and Zbigniew Nitecki, Combinatorial patterns for maps of the interval, Mem. Amer. Math. Soc. 94 (1991), no. 456, vi+112. MR 1086562,
  • [NPT] S. Newhouse, J. Palis, and F. Takens, Bifurcations and stability of families of diffeomorphisms, Inst. Hautes Études Sci. Publ. Math. 57 (1983), 5–71. MR 699057
  • [P] H. Poincaré, Sur les courbes définies par les équations différentielles, Oeuvres completes, vol. 1, 137-158, Gauthier-Villars, Paris, 1952.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 54H20, 58F03, 58F08

Retrieve articles in all journals with MSC (1991): 54H20, 58F03, 58F08

Additional Information

Alexander Blokh
Affiliation: Department of Mathematics, University of Alabama in Birmingham, University Station, Birmingham, Alabama 35294-2060

Michal Misiurewicz
Affiliation: Department of Mathematical Sciences, IUPUI, 402 N. Blackford Street, Indianapolis, Indiana 46202-3216

Keywords: Periodic points, rotation numbers, interval maps
Received by editor(s): August 26, 1996
Additional Notes: The first author was partially supported by the NSF grant DMS-9626303. The second author was partially supported by the NSF grant DMS-9305899
Article copyright: © Copyright 1999 American Mathematical Society